New findings show that statins, drugs used to lower cholesterol, may actually cause additional harm on patients.
Individuals who have ever experienced brain bleeding are more likely to suffer similar symptoms due to taking statins, information published in Archives of Neurology explains. For these individuals in particular, the risks of taking statins are more severe than the potential benefits.
As with most ailments, treatment options take place on a case-by-case basis. While some explain the location of the brain bleed may help determine the potential risks, researchers explain it is just too difficult to determine at this time.
A few of the more common statins are Lipitor, Crestor, and Zocor. As these drugs are used to lower cholesterol, they may also interfere with the ability of blood clotting in the body as well.
One doctor explained that these drugs should not, at any time, be prescribed to an individual who has experienced any type of intracerebral bleeding. Until additional research is conducted on the potential risks of statins on these individuals, it is strongly advised to avoid them at all costs.